Minnesota, 2011

Heavy Snow in Minnesota, November 19, 2011

November 19, 2011 · NWS ABR · 1 event in 1 county or zone

Heavy snow fell in Big Stone county with 6 inches reported in Ortonville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy snow fell in Big Stone county with 6 inches reported in Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 19, 6:19 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 19, 6:19 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
619 AM CST SAT NOV 19 2011

...UPDATED AVIATION DISCUSSION BELOW...

.SHORT TERM...TODAY THROUGH MONDAY
MAJORITY OF SNOWFALL EARLY THIS MORNING HAS BEEN CONFINED TO THE
SOUTHWEST QUARTER OF THE CWA. RADAR LOOP OVER THE PAST SEVERAL
HOURS SUGGESTS A COUPLE INCHES MAY HAVE ALREADY OCCURRED. VSBY AT
KPIR HAS BEEN BELOW 1SM AT TIMES. LATEST MODEL DATA IS ACTUALLY
BACKING OFF ON SNOW AMOUNTS TODAY...BASICALLY HITTING THE
SOUTHWESTERN CWA THE HARDEST...THEN ALONG HWY 212 LATER TODAY.
ALONG AND NORTH OF HWY 12 AMOUNTS WILL DROP OFF
SIGNIFICANTLY...ESPECIALLY ALONG THE ND/SD STATE LINE. ALONG AND
SOUTH OF HWY 14 AMOUNTS WILL REALLY DROP OF AS WELL. SO IT APPEARS
AREAS NEAR HWY 212 WILL LIKELY HAVE THE HIGHEST ACCUMS TODAY. KUNR
RADAR STILL SHOWING BAND OF HEAVY SNOW FROM SW SD NORTHEAST
TOWARDS KPIR. THIS BAND WILL CONTINUE TO MOVE NORTHEAST TODAY AND
MODELS SUGGESTING IT ORIENTING ITSELF NEAR HWY 212. NUDGED SNOW
AMOUNTS DOWN SOME FOR THE NORTHERN CWA...BUT KEPT DECENT AMOUNTS
NEAR HWY 212. STILL FAIRLY CONFIDENT IN 6+ INCH AMOUNTS FROM
STANLEY COUNTY AREA...EAST TO SPINK COUNTY. ELSEWHERE...6 INCHES
NOT LOOKING LIKELY AND MAY EVEN BE LESS THAN 2 INCHES CLOSE TO THE
ND/SD STATE LINE. WILL LET CURRENT WINTER STORM WARNING RIDE FOR
ENTIRE CWA...GIVEN A DECENT PORTION OF THIS WARNING FROM STANLEY
COUNTY OVER TO SPINK COUNTY MAY VERY WELL VERIFY OR COME CLOSE.
ELSEWHERE...STILL A COUPLE INCHES OF SNOW AND PERHAPS ISSUES WITH
BLOWING SNOW WITH THE INCREASED WINDS TODAY. DAY SHIFT MAY
CONSIDER DROPPING SOME COUNTIES FROM THE WARNING OR DOWNGRADING
ONCE THIS SNOW BAND BECOMES APPARENT WHERE IT WILL FINALLY SET UP.

LATER THIS EVENING SNOW MOVES EAST OF THE AREA AS COLD HIGH
PRESSURE SETTLES IN. WITH THE FRESH SNOW COVER...TEMPS WILL FALL
QUICKLY. EXPECTING SINGLE DIGITS ABOVE AND BELOW ZERO FOR LOWS.
LOOKS AS IF THERE WILL BE SOME CLOUD COVER TO CONTEND WITH...BUT
PLACES THAT MANAGE TO CLEAR OUT HAVE A GOOD CHANCE OF DROPPING
BELOW ZERO. QUITE A BIT OF STRATUS NOTED ON SATELLITE TO THE
NORTHWEST IN SOUTHERN CANADA AND OVER PARTS OF ND AND MT SO EXPECT
THESE CLOUDS TO BE IN THE REGION LATER TONIGHT ONCE STORM DEPARTS.
SUNDAY AND MONDAY LOOK QUIET WITH DRY CONDITIONS AND BELOW NORMAL
TEMPERATURES.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE MODELS CONTINUE TO SHOW A MILD AND DRY WEATHER PATTERN FOR
LATE NOVEMBER ACROSS THE REGION. THE UPPER LEVEL FLOW WILL BE FROM
THE WEST AND SOUTHWEST BRINGING MILD PACIFIC AIR TO THE REGION
THROUGH THE PERIOD. THE LONG TERM BEGINS WITH WESTERLY FLOW ALOFT
TRANSITIONING TO AN UPPER RIDGE OVER THE REGION BY THE MIDDLE OF THE
WEEK WITH TROUGHING MOVING INTO THE WESTERN US. THIS UPPER LEVEL
RIDGE PUSHES EAST BY THE END OF THE WEEK WHILE THE WESTERN TROUGH
MOVES INTO THE CENTRAL US. AT THE SURFACE...HIGH PRESSURE WILL BE
SITUATED TO THE EAST OF THE REGION WITH LOW PRESSURE TROUGHING OUT
WEST. THUS...OUR REGION WILL BE UNDER PERSISTENT SOUTH TO
SOUTHWEST FLOW THROUGH THANKSGIVING DAY. THE PERIOD IS EXPECTED TO
REMAIN DRY WITH ONLY WEAK/MOISTURE LACKING SHORT WAVES MOVING
OVER. THE MODELS DO SHOW A STRONGER PACIFIC COLD FRONT MOVING
ACROSS THE REGION THURSDAY NIGHT AND FRIDAY AND AT THIS TIME
EXPECT THIS TO BE A DRY PASSAGE. DEPENDING ON THE EXTENT AND DEPTH
OF THE NEW SNOW COVER...TEMPERATURES WILL CONTINUE TO BE
INFLUENCED. AT THIS TIME...SNOW MELT WILL BE OCCURRING WITH HIGHS
IN THE 30S ON TUESDAY RISING INTO THE 40S FOR WEDNESDAY AND
THURSDAY AND REMAINING INTO FRIDAY. THE SURFACE PRESSURE GRADIENT
ALSO TIGHTENS UP FOR THE MIDDLE OF THE WEEK BRINGING STRONGER
WINDS AND BETTER MIXING. THIS WOULD HELP IT WARM UP EVEN MORE.
THESE TEMPERATURES COULD BE EVEN WARMER OVER BARE GROUND AREAS FAR
SOUTH AND FAR NORTH IN THE CWA.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A LARGE AREA OF LIGHT TO MODERATE SNOW WILL SLOWLY DIMINISH
THROUGH THE DAY AS THE RESPONSIBLE UPPER LEVEL LOW PRESSURE TROUGH
MOVES THROUGH. VISIBILITIES ARE EXPECTED TO BE GENERALLY IN THE 1
TO 5 MILE RANGE AT ALL TAF LOCATIONS WITH VISIBILITIES
OCCASIONALLY BELOW 1 MILE AT TIMES AT PIR AND ATY. CEILINGS WILL
ALSO BE IFR/MVFR THROUGH THE DAY AT ALL LOCATIONS. THE LIGHT SNOW
WILL END QUICKLY FROM WEST TO EAST FROM LATE THIS AFTERNOON INTO
THE EARLY EVENING WITH MVFR/VFR STRATUS CLOUDS REMAINING THROUGH
THE NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 19, 4:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CST SAT NOV 19 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CST SAT NOV 19 2011 /338 AM MST SAT NOV 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS
WELL AS WEST CENTRAL MINNESOTA THROUGH THE DAY. BY LATE THIS
AFTERNOON AND EVENING...SNOW WILL TAPER OFF FROM WEST TO EAST.
SNOW ACCUMULATIONS OF 2 TO 8 INCHES ARE EXPECTED. LOW END AMOUNTS
WILL OCCUR NORTH OF HIGHWAY 12 AND NEAR THE DAKOTAS STATE LINE.
HEAVIEST ACCUMULATIONS EXPECTED ALONG AND NEAR HIGHWAY 212 SOUTH
TO HIGHWAY 14...AND OVER PORTIONS OF CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Nov 19, 6:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
650 AM CST SAT NOV 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     HEAVY SNOW       6 E HAYES               44.37N 100.90W
11/19/2011  M12.0 INCH       STANLEY            SD   CO-OP OBSERVER

            MELTED PRECIP 0.45

&&

KGILLE
Local storm report, Nov 19, 7:11 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 AM CST SAT NOV 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY SNOW       PIERRE                  44.37N 100.32W
11/19/2011  M7.0 INCH        HUGHES             SD   CO-OP OBSERVER

&&

KGILLE
Local storm report, Nov 19, 8:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
803 AM CST SAT NOV 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     SNOW             REDFIELD                44.87N 98.52W
11/19/2011  M3.0 INCH        SPINK              SD   LAW ENFORCEMENT

0802 AM     SNOW             CONDE                   45.16N 98.10W
11/19/2011  E2.0 INCH        SPINK              SD   LAW ENFORCEMENT

&&

KGILLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
November 19, 9:00 AM CST to 6:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354309.